Chemotherapy-induced peripheral neuropathy
This article needs editing for compliance with Wikipedia's Manual of Style. In particular, it has problems with this article may not be using MEDMOS. (July 2016) (Learn how and when to remove this template message)
Chemotherapy-induced peripheral neuropathy is a progressive, enduring, and often irreversible condition featuring pain, numbness, tingling and sensitivity to cold in the hands and feet (sometimes progressing to the arms and legs) that afflicts between 30% and 40% of patients undergoing chemotherapy.
|Chemotherapy-induced peripheral neuropathy|
CIPN often follows the first chemotherapy dose and increases in severity as treatment continues, but this progression usually levels off at completion of treatment. The platinum-based drugs are the exception; with these drugs, sensation may continue to deteriorate for several months after the end of treatment. Some CIPN appears to be irreversible.
It is not known what causes the condition, but microtubule and mitochondrial damage, and leaky blood vessels near nerve cells are some of the possibilities being explored. One of the more promising theories is that chemotherapeutic drugs act by disrupting microtubules of the mitotic spindle during cell division, causing the disruption of microtubule based axonal transport of neurons. Also, the nervous system has programmed cell death pathways that are particularly sensitive to DNA damage induced by many chemotherapeutic agents. Pain can often be helped with drug or other treatment but the numbness is usually resistant to treatment.
CIPN disrupts leisure, work, and family relations, and the pain of CIPN is often accompanied by sleep and mood disturbance, fatigue and functional difficulties. A 2007 American Cancer Society study found that most patients did not recall being told to expect CIPN, and doctors monitoring the condition rarely asked how it affects daily living but focused on practical effects such as dexterity and gait.
Chemotherapy drugs associated with CIPN include thalidomide, the epothilones such as ixabepilone, the vinca alkaloids vincristine and vinblastine, the taxanes paclitaxel and docetaxel, the proteasome inhibitors such as bortezomib, and the platinum-based drugs cisplatin, oxaliplatin and carboplatin.
Whether CIPN arises, and to what degree, is determined by the choice of drug, duration of use, the total amount received and whether the patient already has peripheral neuropathy.
- Forty eight patients experiencing acute neurotoxicity during oxaliplatin treatment were given either the antidepressant venlafaxine or placebo. Of those given venlafaxine, 31.3 percent experienced complete relief of symptoms as opposed to 5.3 percent of those on placebo. After three months, 38.5 percent of the venlafaxine-treated patients had no neuropathy, vs. 5.6 percent of those on placebo, and while 33.3 percent of the placebo-treated patients had grade 3 neuropathy after 3 months, none of the venlafaxine-treated patients did.
- A trial of the antidepressant duloxetine suggested it may be useful in controlling the pain of neurotoxicity due to taxane or platinum treatment.
As possible preventative interventions, the American National Cancer Institute Symptom Management and Health-related Quality of Life Steering Committee recommends continued investigation of several dietary supplements, including glutathione, and intravenous calcium and magnesium, which have shown early promise in limited human trials; acetyl-L-carnitine, which was effective in animal models and on diabetes and HIV patients; and the anti-oxidant alpha-lipoic acid.
Glutathione was studied in two large double-blind placebo-controlled trials and seemed to reduce neurotoxicity without interfering with the therapeutic effect, but shortcomings in the trial designs make confident interpretation of the results impossible. As of September 2013, patients are being recruited for a more definitive study.
Intravenous calcium and magnesiumEdit
In a study of patients receiving oxaliplatin treatment, only 4 percent of those also receiving intravenous calcium and magnesium (ca/mg) before and after each oxaliplatin dose had to discontinue treatment due to neurotoxicity, compared to 33 percent who were receiving intravenous placebo; onset of neuropathy was also significantly delayed in the ca/mg patients, and only 22 percent of the ca/mg patients had long-term CIPN of grade 2 or worse compared with 41 percent of those on placebo. Overall, trials of ca/mg infusion suggest there are no serious harmful side effects and it may be an effective preventative therapy — the number of patients so far studied is small, however, and confident conclusions cannot be drawn.
- Though preclinical trials and a phase II trial of acetyl-L-carnitine indicated it may be effective for CIPN, a 2013 review concluded there is no solid evidence to support its use; and the 2013 report of a randomized double-blind placebo-controlled trial (409 patients) of acetyl-L-carnitine for the prevention of taxane-induced neuropathy found "no evidence that ALC affected CIPN at 12 weeks; however, ALC significantly increased CIPN by 24 weeks."
Two small randomized controlled trials (RCTs) and one larger RCT (86 subjects) tested glutamine in the prevention of platinum treatment-induced neuropathy and showed promise. As of September 2013 a larger, placebo-controlled trial is running.
A 2013 systematic review of the use of acetyl-L-carnitine, glutamine, vitamin E, glutathione, vitamin B6, omega-3 fatty acids, magnesium, calcium, alpha lipoic acid and n-acetyl cysteine as anti-CIPN adjuvants concluded that "currently no agent has shown solid beneficial evidence to be recommended for the treatment or prophylaxis of CIPN."
- del Pino BM. Chemotherapy-induced Peripheral Neuropathy. NCI Cancer Bulletin. Feb 23, 2010;7(4):6.
- Beijers AJM, Jongen, JLM & Vreugdenhil1 G. . The Netherlands Journal of Medicine. January 2012 [archived 2013-12-03];70(1). PMID 22271810.
- Windebank AJ & Grisold W. Chemotherapy-induced neuropathy. Journal of the Peripheral Nervous System. 2008 Mar;13(1):27–46. doi:10.1111/j.1529-8027.2008.00156.x. PMID 18346229.
- Savage L. Chemotherapy-induced pain puzzles scientists. Journal of the National Cancer Institute. 2007;99(14):1070–1071. doi:10.1093/jnci/djm072. PMID 17623791.
- Paice JA, Ferrell B. The management of cancer pain. CA – A Cancer Journal for Clinicians. 2011;61(3):157–82. doi:10.3322/caac.20112. PMID 21543825.
- Grisold W, Oberndorfer S, Windebank AJ. Chemotherapy and polyneuropathies. European Association of Neurooncology Magazine. 2012;12(1).
- "Peripheral sensory neuropathy and Herceptin - a study from real-world data | eHealthMe".
- Sherry, Victoria (10 September 2013). "Chemotherapy-Induced Peripheral Neuropathy (CIPN): Scientific and Clinical Perspectives". The Abramson Cancer Center of the University of Pennsylvania. Archived from the original on 21 February 2014.
- Maxwell T. Vergo; Axel Grothey; Julia Minocha; Jonathan Cotliar (28 October 2013). "Management of systemic treatment-induced toxicities". In Benson, Al; Chakravarthy, A. Bapsi; Hamilton, Stanley; Sigurdson, Elin (eds.). Cancers of the Colon and Rectum: A Multidisciplinary Approach to Diagnosis and Management. Demos Medical Publishing. p. 233. ISBN 978-1-936287-58-1.
- Smith, EM; Pang, H; Cirrincione, C; Fleishman, S; Paskett, ED; Ahles, T; Bressler, LR; Fadul, CE; Knox, C; Le-Lindqwister, N; Gilman, PB; Shapiro, CL; Alliance for Clinical Trials in, Oncology (3 April 2013). "Effect of duloxetine on pain, function, and quality of life among patients with chemotherapy-induced painful peripheral neuropathy: a randomized clinical trial". JAMA. 309 (13): 1359–67. doi:10.1001/jama.2013.2813. PMC 3912515. PMID 23549581.
- Mellar P. Davis; Petra Feyer; Petra Ortner; Camilla Zimmermann (11 February 2011). Supportive Oncology: Expert Consult. Elsevier Health Sciences. ISBN 9781437710151. Archived from the original on 25 February 2014. Retrieved 9 October 2013.
- Schloss, JM.; Colosimo, M.; Airey, C.; Masci, PP.; Linnane, AW.; Vitetta, L. (Apr 2013). "Nutraceuticals and chemotherapy induced peripheral neuropathy (CIPN): A systematic review". Clin Nutr. 32 (6): 888–93. doi:10.1016/j.clnu.2013.04.007. PMID 23647723.
- Hutchinson, L. (Aug 2013). "Chemotherapy: Supplements--for better or worse?". Nat Rev Clin Oncol. 10 (8): 426. doi:10.1038/nrclinonc.2013.106. PMID 23774646.